Hail, Denton
- When
- February 13, 10:42 PM CST
- Where
- Denton County, 1.8 mi NW of Sanger
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.390, -97.200
Dime to penny size hail reported 1.8 miles northwest of Sanger.
Upper level storm came through the region producing small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Upper level storm came through the region producing small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 13, 8:15 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 815 PM CST Mon Feb 13 2017 .MESOSCALE UPDATE... 01Z surface analysis reveals a 1010 mb low pressure center near Uvalde Texas, embedded within an inverted trough axis which extends to the northeast from the low center, trough Lampasas, and then north of the Red River near Bowie/Ardmore. While a substantial dewpoint gradient exists across our region early this evening (upper 20s near Paris to lower 60s south and west of Waco), the surface warm front associated with the low center still appears to be south of our region, from perhaps an Uvalde- San Antonio-near Galveston line, and roughly demarcated by the 64 F isodrosotherm. Southeasterly low-level flow within the above- mentioned inverted pressure trough is, however, resulting in good theta-e advection even to the north of the warm front as evidenced by 60s dewpoints across our far southern counties. Aloft, an upper-level low is spinning across the Bootheel of New Mexico with an associated 80+ kt 300 mb jet streak slicing across the underbelly of the low, and presently emerging across the Trans-Pecos region of southwestern Texas. Increased divergence aloft and forcing for ascent is presently resulting in an increase in convection near the Big Bend region. To the east of this activity, we're beginning to see an increase in both convective coverage and vigor across portions of the Texas Hill Country. These storms appear to be associated with the increased surface convergence offered by the aformentioned inverted pressure trough. It remains unclear whether this activity will be maintained as it heads northward given 1) its separation from the more robust mid- and upper-level ascent 2) more limited buoyancy with MUCAPE values generally under 500 J/kg across our far southwestern counties. At this time, it appears convective vigor may not be sustained as this activity heads out of the Hill Country this evening into the somewhat less buoyant airmass. For the next few hours, made several updates to the grids to reflect ongoing trends--mainly to bump dewpoints and temperatures upwards and to refine the PoP grids to reflect likely/categorical rain and isolated thunder west of I-35 through midnight. The severe weather threat across our CWA appears low through this time based on the above discussion. After midnight and into Tuesday morning, showers and isolated storms should expand across much of the region as better forcing arrives from the west. Towards 3-6 AM, a narrow QLCS may begin to materialize in the recovering airmass roughly south and east of a Lampasas to Waco line where MUCAPE values may begin pushing perhaps 700-1000 J/kg. Convection would be developing into a kinematic environment favoring potentially strong to severe wind gusts, and perhaps brief occurrences of embedded QLCS-tornadoes should the line manage to ingest surface-based parcels. The convection presently moving out of the Hill Country does, however, throw a fly in the ointment here as it overturns the environment to our south. This QLCS should then gradually build northward--perhaps towards Athens and Canton--through the morning hours on Tuesday as it spreads east of the I-35 corridor with a continued severe threat. Given the anticipated progressive nature of this system, widespread flash flooding is not expected, although heavier bouts of rain within thunderstorms may lead to localized hydrological issues. Carlaw && .AVIATION... /ISSUED 547 PM CST Mon Feb 13 2017/ /00Z TAFS/ VFR ceilings generally prevail across North Texas this evening but a rapid deterioration is expected over the next several hours as a strong upper low gets closer. This system will spread strong forcing across the region and will result in an increase in showers and thunderstorms through the overnight hours. Regional radar imagery shows the bulk of the precipitation still off to our west...but a few showers have developed over the last hour southwest of Waco. As the coverage of showers and thunderstorms increases later tonight...ceilings are expected to rapidly decrease to around 1500 feet. Rain will prevail by about midnight at all of the major airports and there will be sufficient instability for elevated thunderstorms. Right now the best timing for thunderstorms in the Metroplex appears to be during the early morning hours on Tuesday between 5-7am or so. Otherwise...isolated lightning strikes can be expected through the overnight hours. MVFR conditions will generally prevail late tonight into Tuesday with the exception of IFR conditions in areas of heavier precipitation. Most of the rain will come to an end later in the day on Tuesday although the main line of showers/storms will move east of the major airports during the late morning hours. Conditions will gradually improve by Tuesday night. Dunn && .PREV DISCUSSION... /ISSUED 358 PM CST Mon Feb 13 2017/ An upper low will invade West Texas this evening, spreading large-scale forcing for ascent across the Lone Star State. Initial downstream impulses have already brought rainfall to portions of West Texas, the latest of which is now wetting the Big Country. The eastern fringes of this batch will impact our far western zones through the evening commute. While the individual cells will have a marked northerly component, as the system continues advancing to the east, the rain will make steady eastward progress as well. Scattered convection within the juicy air across South Central Texas will move northward into the cold sector, allowing areas to see spotty rainfall in advance of the main complex. The widespread rainfall will enter our western zones late this evening and reach the I-35 corridor during the early morning hours Tuesday. Low-level warm advection will intensify across the eastern half of the state tonight, helping to nudge the warm sector into our southern zones. The northern terminus of the 925mb trough will be over North Central Texas, which should limit the progress of the warm front. However, this will not inhibit the moisture flux above the boundary and advancing convective elements will have an endless supply of Gulf moisture on which to feast. Despite the upward motion associated with the system aloft, the lapse rates are unlikely to support strong updrafts. Surface-based thunderstorms will be most numerous across South Texas and into our southern zones though some of these will cross the boundary and impact areas as far north as the I-20 corridor. The chance of thunder will diminish toward the Red River. Needless to say, precipitable water values will easily exceed normal values for February though the richest moisture will be confined to areas that feature dew points in excess of 60F south of the surface boundary. The precipitation efficiency, combined with training echoes within a dense convective complex, should assure widespread rainfall totals in excess of one inch. Some areas will top 2 inches. During and immediately after heavy rain, some nuisance flooding may occur, particularly in urban areas, as runoff ensues. But following our recent spate of dry weather, these storm totals will be well below flash flood guidance, and no significant flooding is expected during the event. Shear profiles still point to the southern extent of the complex evolving into a linear MCS as it reaches the buoyant air across South Central Texas. If our southern zones are not cluttered with showers/storms ahead of this line, it would continually ingest unstable parcels capable of maintaining a squall line into East Texas Tuesday morning. Dry mid-level air and 500mb winds topping 50kts may be sufficient for downburst winds, but this potential will be confined to the warm sector. An extraordinarily warm/moist nocturnal boundary layer, combined with strong directional/speed shear in the sub-cloud layer, may promote some brief spin-ups. However, the modest flow aloft, which will be nearly parallel to the line, is not the most favorable profile aloft to support bowing segments to aid in QLCS tornadogenesis. A cold front will coincide with the main line of convection, which will exit our southeastern zones by early afternoon. Although this will bring an end to the heaviest precipitation, wrap-around showers may persist in the cold air throughout the afternoon. By Tuesday evening, the activity will be confined to our northeastern zones, coming to an end thereafter. A warming trend late in the week will return the 70s to the region Friday through Sunday. The next system may bring another round of widespread rainfall early next week. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 47 50 40 58 38 / 100 100 30 0 0 Waco 56 56 41 59 36 / 100 100 10 5 0 Paris 45 48 38 55 35 / 70 100 70 0 0 Denton 45 49 38 58 35 / 100 100 40 0 0 McKinney 46 49 39 56 35 / 100 100 40 0 0 Dallas 48 51 40 58 39 / 100 100 30 0 0 Terrell 50 52 40 58 36 / 70 100 40 0 0 Corsicana 56 56 41 58 38 / 60 100 30 5 0 Temple 57 57 40 60 36 / 100 100 10 5 0 Mineral Wells 45 48 37 58 34 / 100 90 20 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 356 PM CST Mon Feb 13 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 356 PM CST Mon Feb 13 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Showers and thunderstorms will spread across the region from west to east this evening and tonight. Some of the showers and storms will produce moderate to heavy rain that may cause minor or nuisance flooding, especially in low-lying areas or small creeks and streams. In addition, there is a threat for a few severe storms south of a line from Lampasas to Waco late tonight. Damaging winds and isolated tornadoes will be the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A widespread rain event with isolated to scattered thunderstorms will continue Tuesday. A few severe storms are possible Tuesday morning south of a line from Waco to Athens. Damaging winds and isolated tornadoes will be the main hazards. The thunderstorm activity will shift east of Interstate 35 Tuesday afternoon. Although the rain may be heavy at times, widespread flooding is not expected but minor flooding across low- lying areas and smaller streams or creeks is possible. Another upper level system this weekend will bring a chance for thunderstorms late Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested south of a Lampasas to Waco to Athens line late tonight and Tuesday morning. JLDunn
Special Weather Statement National Weather Service Fort Worth TX 1013 PM CST MON FEB 13 2017 TXZ156-140445- Lampasas TX- 1013 PM CST MON FEB 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMPASAS COUNTY UNTIL 1045 PM CST... At 1011 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles west of Lampasas, moving northeast at 20 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Highway 183 between Lampasas and Lometa around 1030 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3126 9833 3115 9802 3103 9816 3103 9841 TIME...MOT...LOC 0411Z 214DEG 17KT 3105 9833 Dunn
Special Weather Statement National Weather Service Fort Worth TX 1021 PM CST MON FEB 13 2017 TXZ103-140445- Denton TX- 1021 PM CST MON FEB 13 2017 ...SPECIAL WEATHER STATEMENT... At 1020 PM CST, Doppler radar was tracking a strong thunderstorm southwest of Ponder, or 10 miles west of Denton, moving northeast at 50 mph. Half inch hail will be possible with this storm. This strong thunderstorm will be near... Krum around 1030 PM CST. Sanger around 1040 PM CST. Ray Roberts Park Johnson Branch around 1045 PM CST. Other locations impacted by this storm include Ponder. LAT...LON 3342 9697 3307 9720 3313 9739 3343 9738 TIME...MOT...LOC 0420Z 205DEG 43KT 3318 9730 Dunn
The Dallas/Ft Worth radar (KFWS), 91 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 hail. Local standard time, as filed.
Dime to penny size hail reported 1.8 miles northwest of Sanger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680617.